Tectonic shift

Ask your body

The past months have been the longest uninterrupted stretch of time I’ve been dealing with a single side effect to my cancer therapy since I started. Iritis returned in late July, and here we are in November, and it still hasn’t resolved.

Last week things seemed to take a turn for the worse. My right eye had more floaters (in case you’re unfamiliar, those are the spidery or cobwebby strands across your field of vision — if you’re lucky, they go away). The flashes of light from the week before gave way to more eye pain. It started to seem like a More Serious Situation.

But we were traveling this past weekend, so I did the next best thing to seeing the retina doctor in a timely way: I informed Nurse Practitioner Megan that I’d be taking some time off from my meds. She agreed, although the fact that I was still suffering from this condition seemed to set wheels in motion. She said she’d discuss with the pharmacist and Dr. L (my oncologist).

We had a fabulous weekend back in NY, visiting friends and seeing a show and eating everything that crossed our path. My eye pain was manageable with Tylenol, and I even managed to do some of the driving — turns out having eye floaters doesn’t bother you as much in the dark.

When we got back, though, I felt like it was time to see Dr. H (the retina doctor). Because of my insistence that I didn’t need my pupils dilated at every visit, he had stopped. I knew this visit would be different, though.

After he took a closer look, Dr. H informed me that I have swelling in my retina. He presented a few scenarios, including increasing the steroid drops to every two hours, or else a steroid injection into my eye. You can guess, I think, which one I opted for.

I wrote back to Nurse Practitioner Megan and let her know the result. She informed me that the team (which now included my beloved Dr. P, with whom they consulted) decided that I need to get off of Tafinlar and Mekinist, and switch to newer versions of drugs that do the same thing (Braftovi and Mektovi).

So it looks like maybe this is goodbye, Tafinlar and Mekinist. You’ve served honorably since 2015, bouts of iritis notwithstanding. I will miss your name that sounds like a Norse god’s, Tafinlar, and I’ll never forget the short work you made of my brain tumors. Mekinist, I will not miss the way you needed refrigeration and your tiny pills that loved to jump out of my hand while I gathered the rest of them.

While this is far from negative news, it is a major shift in my treatment, and one that I had hoped to avoid, in the interest of not fixing what isn’t broken. But the picture of my swollen retina today convinced me this wasn’t something to ignore.

I hope Braftovi and Mektovi (names that belong on a Greek restaurant menu) will be good to me.

4 thoughts on “Tectonic shift

  1. May the Greek restaurant gods accompany you as well as the Norse ones! I find eye trouble terrifying (mostly because audio books just don’t do it for me and whenever my eyes are wonky I assume blindness is just around the proverbial corner) and I can’t imagine going through it for so long. Esp in your line of work. I hope relief is swift and complete.

    Liked by 1 person

  2. Both drug names include “tov”! Good sign? Thank you for the update, and I hope the transition is… not awful. I will be thinking about your sweet eyes and your sweet brain and your sweet self. xo

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s